Texas, 2016Dust Storm and Hail in Texas, May 29 to 30, 2016
May 29 to 30, 2016 · NWS LUB · 8 events in 6 counties and zones
Scattered thunderstorms developed this afternoon along the edge of the Caprock in Briscoe and Floyd Counties. Very strong instability compensated for weak wind shear and allowed a few of these storms to become supercells and produce very large hail as they tracked slowly southeastward.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed this afternoon along the edge of the Caprock in Briscoe and Floyd Counties. Very strong instability compensated for weak wind shear and allowed a few of these storms to become supercells and produce very large hail as they tracked slowly southeastward. More numerous storms then surged south from the Texas Panhandle and resulted in a large, southward-moving storm complex that affected much of the South Plains and Rolling Plains through the evening. This complex of storms produced a handful of severe wind gusts and a large wall of dirt (haboob) that reduced visibilities to near zero for a few minutes at the Lubbock International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 3:06 PM CST, 54 minutes earlier.
Area forecast discussion, May 29, 3:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
406 PM CDT SUN MAY 29 2016
.SHORT TERM...
s we get into the afternoon the forecast has still not become much
more clear(er). Currently non-severe convection has developed along
a surface boundary across the northern Rolling Plains and south-
central TX Panhandle. A few storms have tried to rise in strength
but most likely have only dropped pea size hail. Storm tops have
struggled (though not all have failed) to reach above 32kft AGL, but
storm top divergence has been decent (around 70 kts). Some storms
have also developed just east of the dryline in eastern NM, but
these storms have stayed out of the FA thus far. Farther west storms
have developed along the dryline and are very slowly moving
eastward. Being mostly clear of convection within our FA will allow
for instability to grow a bit more which will increase our chances
at seeing severe convection.
The AMA 18z sounding shows MLCAPE around 2400 J/kg and RAP mesoscale
analysis now has up to 3000 J/kg MLCAPE across our western zones.
CIN that was present earlier during the day as shown by the 18z MAF
sounding has dissipated. Once storms do develop/move into the FA they
have a high potential to become severe. Dry air in the mid/upper
levels, moderately high CAPE, and decent storm top divergence
potential via an upper level jet will make very large hail the main
severe threat. Damaging wind is also possible. The tornado potential
has dropped over the past few hours as surface winds have veered
instead of back which in turn has lowered low level directional
shear. This is not to say there is a zero tornado threat, but it is
not as high as previously thought earlier this morning when surface
winds were out of the southeast. Flooding will also be a possibility
this afternoon and evening as storm motion will be slow at 5-10 kts
at best. PWATS over 1 inch will only add to to the flooding
potential.
Storms will continue into the overnight hours while possibly having
a lull from midnight to the mid morning. Some storms may continue
across the eastern Rolling Plains into tomorrow morning in which
chance PoPs have been maintained in this area. More severe
convection, though not expected to be as big of a threat as we are
seeing today, will be possible again tomorrow afternoon/early
evening as the dryline sets up again in eastern NM and another mid
level disturbance moves across the region. Aldrich
.LONG TERM...
We made few changes for the period Monday evening into next
weekend. A slow moving upper trough will be in position to
maintain a moist and unstable environment. Solutions develop a
fair amount of convection in the area late tomorrow and appear to
congeal it into another MCS during the overnight. Confidence in
this particular mode of development remains not terrifically high
but is worthy of at least solid likely thunder mention favoring
our eastern areas again tomorrow night.
Little overall change on Tuesday with a potentially worked over
environment giving us little confidence for details. But overall
situation still warrants solid chance mention. An important addition
will be arrival of a cold front likely enhanced by outflow late
Tuesday. This justifies very high chance or likely mention across
the area Tuesday night into Wednesday. Once more hard to know how
to modify the environment Wednesday, but chances will remain valid
at this point, with gradually lowering chances into Thursday as
the upper trough finally slides east with drier northerly flow to
follow. Cool late week with warming into the weekend seems valid.
RMcQueen
&&
.LUB Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Monday for TXZ021>032.
&&
51/05
Hazardous weather outlook, May 29, 2:53 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SUN MAY 29 2016
TXZ021>044-302100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
353 PM CDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THROUGH
EARLY TONIGHT. HAIL AS LARGE AS SOFTBALLS...DAMAGING WIND GUSTS...
AND BRIEF TORNADOES ARE POSSIBLE WITH ANY OF THESE STORMS. THERE
WILL ALSO BE A THREAT FOR FLASH FLOODING ESPECIALLY FROM THE TEXAS
PANHANDLE INTO THE NORTHERN PART OF THE SOUTH PLAINS AND ROLLING
PLAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE MONDAY THROUGH WEDNESDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BRING THE
THREAT OF SEVERE WEATHER ALONG WITH LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY TONIGHT.
Event by event
6 thunderstorm wind, 1 hail, 1 dust storm. Local standard time, as filed.
Hail, Cottle
- When
- May 29, 4:00 PM CST to 4:30 PM CST
- Where
- Cottle County, 4.15 mi N of Dunlap to Swearingen
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.190, -100.300
A supercell thunderstorm produced a swath of severe hail up to the size of baseballs about 12 miles north of Paducah to quarter size hail in Swearingen. Some of the Paducah volunteer fire department's vehicles were damaged by the hail.
Thunderstorm Wind, Cottle
- When
- May 29, 4:25 PM CST
- Where
- Cottle County, Swearingen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.150, -100.150
Two power poles were downed in Swearingen.
Thunderstorm Wind, Lamb
- When
- May 29, 5:25 PM CST to 5:40 PM CST
- Where
- Lamb County, 4.49 mi NNE of Hart Camp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.090, -102.120
Two severe wind gusts were measured by a Texas Tech University West Texas mesonet south of Olton. The first was 58 mph at 525 PM CST and the second gust to 63 mph occurred at 540 PM CST.
Dust Storm, Lubbock
- When
- May 29, 6:10 PM CST to 6:15 PM CST
- Where
- Lubbock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A wall of dirt (haboob) struck the Lubbock International Airport along the leading edge of outflow from a large complex of storms. The FAA contract weather observer noted that the visibility fell to less than one hundred feet for about three minutes before slowly improving withing the following ten minutes. Video from the NWS Lubbock office's airport camera confirmed near zero visibility for a couple minutes.
Thunderstorm Wind, Lubbock
- When
- May 29, 6:11 PM CST
- Where
- Lubbock County, 1.17 mi NNW of (Lbb)lubbock Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.685, -101.829
Measured at the Lubbock International Airport.
Thunderstorm Wind, Hockley
- When
- May 29, 6:40 PM CST
- Where
- Hockley County, 5.86 mi WSW of Roundup
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.730, -102.190
Measured by a Texas Tech University West Texas mesonet.
Thunderstorm Wind, Yoakum
- When
- May 29, 7:40 PM CST
- Where
- Yoakum County, 2.15 mi NNW of Plains Yoakum Co Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.230, -102.840
Measured by a Texas Tech University West Texas mesonet.
Thunderstorm Wind, Dickens
- When
- May 30, 5:25 PM CST
- Where
- Dickens County, 16.88 mi E of Afton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 33.795, -100.511
A CO-OP observer reported that her small greenhouse was blown off the property and never located.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Hail in Nebraska, May 29, 20161.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626854, 626858, 626859, 626864, 626861, 626862, 626863, 626865.